Alert archive / Iowa / Flash Flood Warnings in 2008

Flash Flood Warning 45, NWS Quad Cities, IA

June 14, 2008Louisa County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Jun 14, 2008, 5:59 PM CDT for Louisa County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2008, 5:59 PM CDT (22:59 UTC)
Expired
Jun 15, 2008, 12:00 AM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Unknown

County Louisa County, IA

The radar

The Quad Cities radar (KDVN), 67 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1987 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 142300
FFWDVN
IAC115-150500-
/O.NEW.KDVN.FF.W.0045.080614T2259Z-080615T0500Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
559 PM CDT SAT JUN 14 2008

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR A LEVEE FAILURE IN...
  SOUTHEASTERN LOUISA COUNTY IN SOUTHEAST IOWA...

* UNTIL MIDNIGHT CDT SUNDAY

* AT 555 PM CDT...EMERGENCY MANAGEMENT REPORTED THAT THE OAKVILLE 
LEVEE HAS FAILED...ON THE IOWA RIVER...CAUSING FLASH FLOODING OF 
IMMEDIATELY SURROUNDING AREAS.

* AFFECTED LOCATIONS INCLUDE OAKVILLE

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 4108 9107 4110 9107 4111 9105 4115 9105
      4117 9102 4116 9100 4111 9096 4107 9096

$$

JAZ/BRP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 3:26 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 14, 3:26 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
326 PM CDT SAT JUN 14 2008

.SYNOPSIS...
SUPERCELL THUNDERSTORMS WERE FIRING THIS AFTERNOON IN CENTRAL IA ALONG
A SURFACE TROUGH AXIS THAT EXTENDED FROM SW WI...THROUGH CENTRAL
IA...TO SE NEB AT 19Z. THIS ACTIVITY WILL CONTINUE EAST SE INTO
THE CWFA THIS AFTERNOON AND EVENING AS THE BOUNDARY ADVANCES E-SE
AND SEVERE THUNDERSTORM WATCH NUMBER 528 IS IN PLACE UNTIL 7 PM.
THESE WILL LIKELY DIMINISH DIURNALLY...THEN THUNDERSTORMS WILL
BECOME MORE WIDESPREAD LATER TONIGHT AS NOSE OF H8 MOISTURE EDGING
INTO OK AT 12Z ADVANCES N-NE INTO CENTRAL IA. LINGERING BOUNDARIES
AND PASSAGE OF MID LEVEL SHORTWAVE WILL KEEP THUNDERSTORMS OVER
AREA SUNDAY INTO SUNDAY EVENING. RIDGE WILL THEN BUILD OVER THE
ROCKIES EARLY TO MID WEEK...PROVIDING A NW FLOW ALOFT AND A PERIOD
OF DRY AND RELATIVELY COOL WEATHER FOR THE FORECAST AREA.

&&

.SHORT TERM...TONIGHT AND SUNDAY...
WITH WIDESPREAD ON-GOING FLOODING AND SATURATED CONDITIONS...MAIN
FOCUS IS ON HEAVY RAIN POTENTIAL. EXCESSIVE RAINFALL WITH MAIN
SUPERCELL MOVING INTO E CENTRAL IA MAY LEAD TO FLASH
FLOODING. LATER FOCUS WILL BE ON REDEVELOPMENT ON EXISTING
BOUNDARIES AND DEVELOPMENT OF LOW LEVEL JET LATER TONIGHT...WHEN
H8 HIGHER DEWPOINTS AND AXIS OF DEWPOINTS IN 60S IN KS AND NW MO
REPLACES THE WIDESPREAD 50S OVER THE CWA. PW VALUES DO NOT APPEAR
AS HIGH AS AIRMASS WITH LAST EVENT...BUT WILL CONTINUE TO MONITOR
EVOLUTION FOR POSSIBLE FLASH FLOOD WATCH AS FF VALUES VERY LOW
OVER AREA. OVERALL...MODELS APPEAR TO HAVE A POOR HANDLE ON
CURRENT EVOLUTION AND QPF COVERAGE TONIGHT. HAVE GONE WITH
COMPROMISE WIDESPREAD OVERNIGHT QPF FROM ABOUT .2 TO .5 INCHES.

SUNDAY...MID LEVEL SHORTWAVE ROTATING AROUND CANADIAN UPPER VORTEX
AND ASSOCIATED STEEP MID LEVEL LAPSE RATES WILL DRIVE ADDITIONAL
THUNDERSTORMS ALONG THE COLD FRONT THAT WILL LIKELY BE ACROSS
CENTRAL OR SOUTHERN CWA. HAVE CONCENTRATED HIGHEST POPS ACROSS THE
SOUTH. CLOUDS AND RAIN WILL HOLD HIGHS IN UPPER 70S TO LOWER 80S.
SEVERE RISK WILL CONTINUE AND SPC HAS ENTIRE AREA IN SLIGHT RISK.

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY...
MODELS IN AGREEMENT WITH DEVELOPING NW FLOW AND BELOW AVERAGE
TEMPERATURES THROUGH LATE WEEK AND ONLY MINOR CHANGES TO FORECAST.
UPPER RIDGE BEGINS TO MIGRATE EAST FRI AND SAT...WITH MOISTURE
RETURNING FOR INCREASING RAIN CHANCES. SINCE IT IS TOO EARLY TO
NARROW DOWN TIMING OF RIDGE RIDING SHORTWAVES THAT WILL ACT AS A
TRIGGER...HAVE POPS ONLY IN SLIGHT CHANCE RANGE.

&&

.AVIATION...
SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE IN VICINITY OF
CID...DBQ AND MLI TERMINALS LATE THIS AFTERNOON INTO EARLY
EVENING. THESE WILL HAVE POTENTIAL FOR DAMAGING WIND AND HAIL.
ADDITIONAL STORMS WILL DEVELOP LATER TONIGHT AND SUNDAY ACROSS THE AREA...
BUT CONFIDENCE OF THIS POTENTIAL IS TOO LOW TO INCLUDE TO INCLUDE
IN THE TERMINAL FORECASTS. OTHERWISE...VFR CONDITIONS WILL
PREVAIL.

&&

.HYDROLOGY...
A HISTORIC HYDROLOGIC EVENT CONTINUES UNFOLDING WITH UNPRECEDENTED
IMPACTS AT MANY LOCATIONS ALONG THE LARGER RIVERS AND STREAMS IN
EASTERN IOWA. MAJOR TO RECORD FLOODING IS ONGOING...OR FORECAST...IN
THESE LOCATIONS AS WELL AS AT MANY LOCATIONS ON THE MISSISSIPPI
RIVER ESPECIALLY DOWNSTREAM OF THE QUAD CITIES. MODERATE TO MAJOR
FLOODING IS EXPECTED ON THE ROCK RIVER IN NORTHWEST ILLINOIS.

..JAZ..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SHEETS
Hazardous weather outlook, Jun 14, 4:49 AM CDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 AM CDT SAT JUN 14 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
449 AM CDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL
IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A UPPER ATMOSPHERIC DISTURBANCE WILL COMBINE WITH BUILDING
INSTABILITY TO PRODUCE SCATTERED THUNDERSTORMS IN PORTIONS OF NORTH
CENTRAL AND NORTHEAST IOWA BY LATE THIS AFTERNOON. THESE STORMS WILL
THEN LOOK TO MOVE SOUTHEAST AND IMPACT AREAS ALONG AND NORTH OF
THE INTERSTATE 80 CORRIDOR THIS EVENING AND INTO THE OVERNIGHT. WIND
SHEAR IN THE ATMOSPHERE COMBINED WITH AFTERNOON HEATING AND
INSTABILITY WILL ALLOW FOR SOME OF THESE STORMS TO POSSIBLY PRODUCE
SEVERE WEATHER IN THE FORM OF DAMAGING WINDS AND LARGE HAIL.

THE BEST CHANCE FOR THESE STRONG TO SEVERE STORMS THIS AFTERNOON WILL
BE ALONG AND NORTH OF A LINE FROM WEST OF IOWA CITY...TO DUBUQUE
AFTER 3 PM. TONIGHT...THERE WILL BE THE CHANCE FOR SCATTERED STRONG
TO SEVERE STORMS ALONG AND NORTH OF INTERSTATE 80 THROUGH 11 PM.

GENERAL RAINFALL AMOUNTS FROM THESE STORMS ARE NOT EXPECTED TO BE
SUBSTANTIAL...BUT A FEW AREAS THAT RECEIVE REPEATED STORM ACTIVITY
LATE THIS AFTERNOON AND EVENING MAY GET UP TO A HALF INCH OF
RAINFALL.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS GENERALLY ALONG AND NORTH OF INTERSTATE 80 FOR LATE
THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS THE OUTLOOK AREA SUNDAY. A COLD FRONT WILL
SWEEP THROUGH THE AREA DURING THE LATE AFTERNOON AND EVENING
SUNDAY.  THUNDERSTORMS ARE LIKELY TO FORM ACROSS THE AREA DURING THE
AFTERNOON...AND QUICKLY MOVE SOUTHEAST INTO ILLINOIS.  SOME OF THESE
STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL...AND POSSIBLY
BRIEF HEAVY RAIN.  ANY LOCALIZED HEAVY RAIN TOTALS OVER 1 INCH MAY
CAUSE FLASH FLOODING WHERE THE GROUND IS ALREADY SATURATED.

MAJOR TO RECORD FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AND
MOST TRIBUTARY RIVERS. DETAILED INFORMATION CAN BE FOUND IN THE
LATEST FLOOD STATEMENT PRODUCT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT MAINLY
NORTH OF INTERSTATE 80.

12/ERVIN

In the hours before

Local storm report, Jun 14, 5:29 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
529 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND GST     1 SE IOWA CITY          41.65N 91.52W
06/14/2008  E60 MPH          JOHNSON            IA   TRAINED SPOTTER

            ESTIMATED 50 TO 60 MPH. BROKEN FLAG POLE. SOME LIMBS
            DOWN.

&&

BILLN
Local storm report, Jun 14, 5:37 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
537 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             IOWA CITY               41.64N 91.46W
06/14/2008  E0.88 INCH       JOHNSON            IA   TRAINED SPOTTER

            PEA TO NICKEL SIZED HAIL COVERED THE GROUND.

&&

DMD
Local storm report, Jun 14, 5:39 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
539 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             5 ESE IOWA CITY         41.64N 91.45W
06/14/2008  E0.88 INCH       JOHNSON            IA   TRAINED SPOTTER

            PEA TO NICKEL SIZED HAIL COVERED THE GROUND.

&&

DMD
Local storm report, Jun 14, 5:46 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
546 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             2 SW WEST LIBERTY       41.54N 91.29W
06/14/2008  E0.50 INCH       MUSCATINE          IA   TRAINED SPOTTER

0546 PM     TSTM WND GST     2 SW WEST LIBERTY       41.54N 91.29W
06/14/2008  E60 MPH          MUSCATINE          IA   TRAINED SPOTTER

&&

15
Local storm report, Jun 14, 5:56 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
556 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             2 ENE MUSCATINE         41.43N 91.04W
06/14/2008  E0.25 INCH       MUSCATINE          IA   TRAINED SPOTTER

&&

15
Local storm report, Jun 14, 5:58 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
558 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             2 NNW MUSCATINE         41.44N 91.08W
06/14/2008  E0.25 INCH       MUSCATINE          IA   TRAINED SPOTTER

            TORRENTIAL RAIN AND LOTS OF PEA SIZED HAIL.

&&

DMD

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:46 PM CDTSevere Thunderstorm WarningDVNBenton59 min
Jun 14, 2:54 PM CDTSevere Thunderstorm WarningDVNBuchanan51 min
Jun 14, 3:04 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson, Linn56 min
Jun 14, 3:29 PM CDTSevere Thunderstorm WarningDVNDelaware61 min
Jun 14, 3:43 PM CDTSevere Thunderstorm WarningDVNBenton47 min
Jun 14, 4:00 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson, Linn45 min
Jun 14, 4:10 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Linn35 min
Jun 14, 4:43 PM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Muscatine47 min
Jun 14, 4:56 PM CDTSevere Thunderstorm WarningDVNJohnson, Linn34 min
Jun 14, 5:23 PM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Muscatine, Scott52 min
Jun 14, 5:28 PM CDTSevere Thunderstorm WarningDVNCedar, Jones, Linn20 min
Jun 14, 6:01 PM CDTSevere Thunderstorm WarningDVNMuscatine44 min
Jun 14, 6:16 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Scott44 min
Jun 14, 6:31 PM CDTFlash Flood WarningDVNDes Moines, Louisa6 hr

Nearby

Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.